Medication Errors To Watch For – 6 High Risk Medications
Published on the 23 October 2016
Published on the 23 October 2016
The report prepared by the Quality Use of Medicines and Pharmacy Research Centre (Roughead, Semple & Rosenfeld 2013) has recognised the significant danger that a few groups of medications pose. The acronym APINCH is designed to serve as a reminder that even routinely administered medicines pose a high risk to patient safety.
High risk medications are those that have a high chance of causing harm if they are misused or used in error. They are generally medicines with a narrow therapeutic index. This means that the difference between a medicine’s desired effect (efficacy) and a lethal or toxic dose (potency) is very small. In other words, a small increase in the medicine’s concentration in the body could lead to toxic levels and fatal consequences (Roughead, Semple & Rosenfeld 2013).
Can you guess what some of these high risk medications are? You’ve probably given at least five of the six medicine classes today.
Consider the following incidents. Some are real and some are fictional but only too conceivable. All have the potential to cause serious harm. Improper administration could also result in a formal investigation of the medication error being conducted.
There needs to be timely and appropriate monitoring of aminoglycoside antibiotics. For example, gentamicin courses that continue for longer than 72 hours; not acting on a toxic concentration result could lead to renal impairment and toxicity, and not acting on a sub-therapeutic result could lead to ineffective antibiotic treatment (Therapeutic Guidelines 2014).
Errors in the intravenous administration of potassium chloride are fatal and well publicised, yet continue to exist. For example, hyperkalaemia-induced cardiac arrest caused by the administration of an ampoule of potassium chloride instead of normal saline to flush a cannula, led to the death of a woman (Australian Commission for Safety and Quality in Health Care 2003).
An order for HumalogMix25® is received, but inadvertently Humalog® is given. The result is that the patient is given a rapid-acting insulin instead of the combination rapid and intermediate-acting insulin. The patient becomes hypoglycaemic with a blood glucose level of 2.1mmol/L. Confusion between insulin agents that are similar in name, yet have significantly different results, is likely to lead to serious harm, especially if high doses are administered (Dunning et al. 2012).
The death of a 70-year-old woman occurred after a heat pad was applied over the site of a fentanyl patch, which was also the site of her pain. Her death was found to be due to the increased absorption of fentanyl caused by the heat pad. In addition, the likely application of a second patch without removing the first contributed to her death (New South Wales Therapeutic Advisory Group 2006).
Methotrexate, a folic acid inhibitor, is commonly used in the treatment of autoimmune conditions in addition to its use as a chemotherapy agent. When used in the treatment of autoimmune disorders such as rheumatoid arthritis, the medicine is given once weekly. A number of deaths have been attributed to methotrexate toxicity when patients have been incorrectly prescribed or dispensed methotrexate on a daily rather than weekly basis (Institute for Safe Medication Practices Canada 2008).
The failure to prescribe and administer appropriate anticoagulants has been recognised as a cause of adverse events relating to anticoagulant use. Nurses are in a position to identify patients who are at risk of venous thromboembolism and ensure that appropriate prophylaxis is used. A Canadian patient was admitted for a laparotomy for removal of an ovarian cancer and was not prescribed any anticoagulants, despite having a history of deep vein thrombosis. Two days after discharge she returned to hospital with shortness of breath. A diagnosis of a pulmonary embolism was made and anticoagulants were commenced, yet the patient still died with a massive pulmonary embolism revealed as the cause of death (ISMP Canada 2006).
Next time you are doing a medication round and have gentamicin, heparin, insulin, oxycodone and/or potassium prescribed for your patient, consider the potential danger that even APINCH can do.
[show_more more=”Show References” less=”Hide References” align=”center” color=”#808080″]
Anne Leversha is a senior lecturer at Monash University in the Faculty of Medicine, Nursing and Health Sciences and the Faculty of Pharmacy and Pharmaceutical Sciences, and director of Medication Education and Management Australia. Anne is a clinical pharmacist and has been a director of a hospital pharmacy. She is a fellow of The Society of Hospital Pharmacists of Australia (SHPA), is an Australian Council on Health Care Standards (ACHS) surveyor and consultant and is a trained clinical competency assessor for hospital pharmacists. Anne has been a member of the Victorian Medicines Advisory Committee and was a member of the team that developed a national interdisciplinary clinical educator preparation program. She has presented and conducted seminars and workshops in national and international conferences and forums. Anne has published on topics, including improving medication safety with articles on high-risk medicines alerts, drug allergy documentation, clinical pharmacist interventions, and pharmacists’ contribution to medical education.